Our firm has recently filed a case on behalf of a 47-year old Montgomery woman who was seen in the emergency room for an infected wound on her foot.
While in the emergency room, the client was administered the pain medication Dilaudid. She immediately had an adverse reaction to the drug which caused her to experience respiratory distress. The nursing staff in the ER noted the adverse reaction in her chart as an “allergic reaction”.
The client recovered from the adverse reaction and was admitted to the hospital for treatment of her wounded foot.
The hospital staff noted on her “patient profile report” that she had a “current allergy” to Dilaudid with a resulting reaction of “respiratory arrest”. However, the admitting physician ignored this information and entered an order for her to continue to receive Dilaudid. The hospital nursing staff then administered the drug as prescribed by the physician.
Shortly after the administration of Dilaudid, our client suffered another adverse reaction to the medication which sent her into respiratory failure and cardiac arrest.
As a result of this event, she suffered a severe hypoxic anoxic brain injury which left her in a constant vegetative state.
Sadly, our client is currently in a nursing home where she will require constant care and observation for the remainder of her life.
“There was a total breakdown of communication between the healthcare providers involved in this poor lady’s care”. “The doctors, nurses, and pharmacist failed to communicate with each other, and that resulted in this tragic outcome.” “This case is especially troubling when you consider what little amount of effort it would have taken to avoid this life-altering event.”